Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 57, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Sep 14, 2025, 5:58 PM CDT for McHenry County, McLean County, Ward County, North Dakota. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2025, 5:58 PM CDT (22:58 UTC)
- Expired
- Sep 14, 2025, 6:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties McHenry County, ND, McLean County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 62 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 6:18 PM CDT | TORNADO | 1 Nne Butte, ND | Corrects previous tornado report from 1 NNE Butte. Storm chaser report tornado near Butte. Tornado started around 606 PM CDT southwest of Butte. |
| Sep 14, 6:18 PM CDT | TORNADO | 1 Nne Butte, ND | Storm chaser report tornado near Butte. Tornado started around 506 PM southwest of Butte. |
| Sep 14, 6:26 PM CDT | TORNADO | 4 W Balfour, ND | Storm chaser reports a brief tornado 4 miles west of Balfour. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 1:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
832
WFUS53 KBIS 142258
TORBIS
NDC049-055-101-142330-
/O.NEW.KBIS.TO.W.0057.250914T2258Z-250914T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
558 PM CDT Sun Sep 14 2025
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southeastern Ward County in north central North Dakota...
Northeastern McLean County in south central North Dakota...
Southwestern McHenry County in north central North Dakota...
* Until 630 PM CDT.
* At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Butte, or 33 miles east of
Garrison, moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Butte around 605 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Voltaire, Ruso, Bergen, Strawberry Lake, and Balfour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4785 10055 4785 10058 4768 10059 4766 10088
4802 10105 4804 10053
TIME...MOT...LOC 2258Z 173DEG 23KT 4776 10073
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MDJ2 follow-up statements
036
WWUS53 KBIS 142307
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
607 PM CDT Sun Sep 14 2025
NDC049-055-101-142330-
/O.CON.KBIS.TO.W.0057.000000T0000Z-250914T2330Z/
Ward ND-McLean ND-McHenry ND-
607 PM CDT Sun Sep 14 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WARD...NORTHEASTERN MCLEAN AND SOUTHWESTERN MCHENRY
COUNTIES...
At 606 PM CDT, a confirmed tornado was located near Butte, or 33
miles east of Garrison, moving north at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Butte around 610 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Voltaire, Ruso, Bergen, Strawberry Lake, and Balfour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4785 10055 4785 10058 4773 10059 4771 10090
4802 10105 4804 10053
TIME...MOT...LOC 2306Z 173DEG 23KT 4780 10074
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
MDJ013
WWUS53 KBIS 142319
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
619 PM CDT Sun Sep 14 2025
NDC049-055-101-142330-
/O.CON.KBIS.TO.W.0057.000000T0000Z-250914T2330Z/
Ward ND-McLean ND-McHenry ND-
619 PM CDT Sun Sep 14 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN WARD...NORTHEASTERN MCLEAN AND SOUTHWESTERN MCHENRY
COUNTIES...
At 618 PM CDT, a confirmed tornado was located over Butte, or 35
miles west of Harvey, moving north at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 615 PM CDT, a
TORNADO was reported near Butte.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Ward, northeastern McLean and southwestern McHenry
Counties, including the following locations... Voltaire, Ruso,
Bergen, Strawberry Lake, and Balfour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4780 10058 4776 10092 4802 10105 4804 10053
4785 10055 4785 10058
TIME...MOT...LOC 2318Z 189DEG 22KT 4787 10068
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
MDJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:59 PM CDT, 2 hours 59 minutes earlier. Its key messages:
- Tornado threat through much of North Dakota continues through this evening.
- Shower and thunderstorm chances continue through much of the week.
- Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week.
Area forecast discussion, Sep 14, 2:59 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT Sun Sep 14 2025 .KEY MESSAGES... - Tornado threat through much of North Dakota continues through this evening. - Shower and thunderstorm chances continue through much of the week. - Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week. && .DISCUSSION... Issued at 231 PM CDT Sun Sep 14 2025 Surface low now lifting northward, centered between Pierre and Mobridge, SD, with warm front wrapping into the north side of the low. Broad area of showers and storms have developed over south central into southwest North Dakota. In this vicinity, more low-level SRH rich air in the vicinity of the warm front will bring a tornadic threat. This has been confirmed by multiple tornadoes that have already occurred over far south central North Dakota. There also is a limited large hail/wind threat. Another great concern given the moisture rich environment is heavy rain, thus the potential for flooding. The threat for the severe weather continues into this evening before dissipating. System will meander north through the night. Models still show a bit of timing uncertainty with the departure of the low into Canada on Monday, now generally sometime in the afternoon/early evening. This keeps high chances for showers but comparatively lower chances for thunderstorms in the forecast on Monday, decreasing from south to north in the afternoon through the evening. Not long after the departure of the low late Monday, another wave deepening over the Northern Rockies will begin sending DCVA into the region on Tuesday, which keeps a 20 to 40 percent chance of rain in the forecast. Guidance then shows another shortwave digging down from Canada on Wednesday. This wave is likely to bring a cooler air mass into the region, which may hold through the end of the week as the wave interacts with the other aforementioned wave and meanders around the Upper Midwest. The NBM maintains a 30 percent chance of rain on Wednesday, followed by only a 20 percent chance Thursday through Saturday. For Monday and Tuesday, high temperatures are mostly expected to be in the 70s, though parts of southwest and south central North Dakota could stay in the mid to upper 60s should it rain most of the day. Ensembles then show a distinct cool down for the second half of the week, with highs mostly in the 60s Thursday through Saturday. Forecast lows tonight remain closer to summertime values of mid 50s to lower 60s, then gradually cool to around 45 to 50 for the second half of the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 110 PM CDT Sun Sep 14 2025 Periods of showers and thunderstorms, along with lingering low level clouds, will bring widespread MVFR to IFR conditions today. Winds will also be light and variable today. A few storms today may be strong to severe. Tonight, showers with a few thunderstorms may linger across much of the area along with some lower clouds. Widespread MVFR conditions are expected, with some IFR conditions possible. These same conditions may then continue into Monday morning. Southerly winds will be found across the eastern half of the state tonight into Monday, with westerly winds in the west. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JJS/Anglin/Hollan AVIATION...Anglin
Hazardous weather outlook, Sep 14, 3:10 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 310 PM CDT Sun Sep 14 2025 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-152015- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 310 PM CDT Sun Sep 14 2025 /210 PM MDT Sun Sep 14 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this afternoon and early evening. Potential hazards include hail up to the size of quarters, damaging winds up to 60 mph, and tornadoes. Excessive rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and rain amounts to the National Weather Service by calling 1-800-247-0212 or on our social media pages. NDZ001-002-009-010-017-018-031>033-040-041-043-044-152015- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 310 PM CDT Sun Sep 14 2025 /210 PM MDT Sun Sep 14 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and early evening. The probability for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and rain amounts to the National Weather Service by calling 1-800-247-0212 or on our social media pages.
In the hours before
Local storm report, Sep 14, 4:41 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
441 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tornado 5 S Denhoff 47.41N 100.26W
09/14/2025 Sheridan ND Storm Chaser
Storm chasers report large wedge tornado and
a brief small rope tornado. Large tornado
remains ongoing.
&&
JAALocal storm report, Sep 14, 4:53 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
453 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 2 N Balfour 47.98N 100.54W
09/14/2025 M1.00 Inch McHenry ND Public
&&
RKLocal storm report, Sep 14, 5:34 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
534 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tornado 8 N Mercer 47.61N 100.72W
09/14/2025 McLean ND Storm Chaser
Storm chaser report of a tornado. Radar also
showing debris signature about 9 to 10
minutes prior.
&&
JAASpecial weather statement, Sep 14, 5:35 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
535 PM CDT Sun Sep 14 2025
NDZ025-142300-
Foster ND-
535 PM CDT Sun Sep 14 2025
...STRONG THUNDERSTORMS WILL IMPACT FOSTER COUNTY THROUGH 600 PM
CDT...
At 535 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bordulac, or near Carrington, moving north at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carrington, Glenfield, Bordulac, Grace City, Mchenry, Melville,
Juanita, and Barlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for south central
and southeastern North Dakota.
&&
LAT...LON 4733 9860 4733 9926 4759 9927 4759 9850
TIME...MOT...LOC 2235Z 164DEG 32KT 4743 9903
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSSpecial weather statement, Sep 14, 5:49 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
549 PM CDT Sun Sep 14 2025
NDZ036-142315-
Kidder ND-
549 PM CDT Sun Sep 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KIDDER COUNTY THROUGH
615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lake Isabel, or 39 miles northeast of Linton, moving
north at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Steele, Tappen, Dawson, and Lake Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for south central
and southeastern North Dakota.
&&
LAT...LON 4704 10009 4708 9949 4664 9952 4663 9994
4663 9998
TIME...MOT...LOC 2249Z 165DEG 25KT 4672 9972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSLocal storm report, Sep 14, 5:51 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
551 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tornado 1 SW Krueger Lake 47.76N 100.51W
09/14/2025 Sheridan ND Broadcast Media
Relayed through broadcast media of a tornado
5 to 7 miles south of Kief.
&&
JAAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:13 PM CDT | Tornado Warning | BIS | Emmons, Sioux | 32 min |
| Sep 14, 1:41 PM CDT | Tornado Warning | BIS | Emmons, Sioux | 34 min |
| Sep 14, 1:46 PM CDT | Tornado Warning | BIS | Emmons, Sioux | 29 min |
| Sep 14, 2:13 PM CDT | Tornado Warning | BIS | Emmons, Morton, Sioux | 32 min |
| Sep 14, 2:25 PM CDT | Tornado Warning | BIS | Emmons, Morton, Sioux | 35 min |
| Sep 14, 2:44 PM CDT | Flash Flood Warning | BIS | Emmons, Morton, Sioux | 5 hr |
| Sep 14, 2:48 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 5 hr |
| Sep 14, 2:54 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Morton | 36 min |
| Sep 14, 3:13 PM CDT | Tornado Warning | BIS | Burleigh | 32 min |
| Sep 14, 3:30 PM CDT | Tornado Warning | BIS | Burleigh | 30 min |
| Sep 14, 3:36 PM CDT | Tornado Warning | BIS | Burleigh | 24 min |
| Sep 14, 3:52 PM CDT | Tornado Warning | BIS | Burleigh | 23 min |
| Sep 14, 3:54 PM CDT | Tornado Warning | BIS | Burleigh | 36 min |
| Sep 14, 3:56 PM CDT | Tornado Warning | BIS | Burleigh, Kidder, Sheridan | 34 min |
| Sep 14, 4:04 PM CDT | Tornado Warning | BIS | Emmons, McIntosh | 26 min |
| Sep 14, 4:10 PM CDT | Areal Flood Advisory | BIS | Burleigh, McHenry, McLean, Oliver, Sheridan, Ward | 4 hr |
| Sep 14, 4:13 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Sheridan | 32 min |
| Sep 14, 4:15 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 60 min |
| Sep 14, 4:25 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 35 min |
| Sep 14, 4:29 PM CDT | Tornado Warning | BIS | Burleigh, Sheridan | 31 min |
| Sep 14, 4:39 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Sheridan | 36 min |
| Sep 14, 4:42 PM CDT | Tornado Warning | BIS | Sheridan | 33 min |
| Sep 14, 4:54 PM CDT | Tornado Warning | BIS | Emmons, Logan, McIntosh | 36 min |
| Sep 14, 5:08 PM CDT | Tornado Warning | BIS | McLean, Sheridan | 52 min |
| Sep 14, 5:10 PM CDT | Tornado Warning | BIS | McHenry, Sheridan | 50 min |
| Sep 14, 5:35 PM CDT | Special Weather Statement | BIS | Foster | 25 min |
| Sep 14, 5:45 PM CDT | Areal Flood Advisory | BIS | Bottineau, McHenry, Renville, Ward | 5 hr |
| Sep 14, 5:49 PM CDT | Special Weather Statement | BIS | Kidder | 26 min |
| Sep 14, 6:28 PM CDT | Tornado Warning | BIS | McHenry | 47 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.